New York, 2019High Wind in New York, January 1, 2019
January 1, 2019 · NWS BGM · 1 event in 1 county or zone
A major winter storm tracked from the eastern Great Lakes to northern New England during the morning of the 1st. This storm brought damaging wind gusts to Onondaga County during the morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm tracked from the eastern Great Lakes to northern New England during the morning of the 1st. This storm brought damaging wind gusts to Onondaga County during the morning hours. There was damage to the roofs of three buildings at the New York State Fairgrounds in Solvay, NY. The Syracuse Airport reported a maximum wind gust of 64 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 1, 2:52 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 1, 2:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
252 AM EST Tue Jan 1 2019
.SYNOPSIS...
Colder air will sweep back into the area today on gusty winds.
There will be a few rain and snow showers early, with snow
showers and flurries in the afternoon. Seasonably cool and dry
weather will continue into Wednesday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Cold front just entering the forecast area at this time with a
narrow line of light convective showers and gusty winds. Looking
at around a 3 hour period of strong gusts along and behind the
front, slowly tapering off after that. Believe most gusts will
be below criteria for the Advisory, but it seems like scattered
damage and higher gusts possible with the strong pressure rise
and wind shift.
Sheared environment behind the front and the marginal delta T
off the lake will limit the lake effect but models so show some
light activity off the lake into the higher terrain through the
day. Dropping temps will change the rain showers to snow showers
through the 1st period, but little if any accumulation
expected.
A few linger flurries this evening, then NE flow and a building
surface high pressure will bring dry weather to the area Tuesday
night into Wednesday.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
High pressure will move east of the region giving way to the passage
of a shortwave which has become pronounced the past few model
cycles. Given a stronger shortwave, a period of light snow looks to
move across the region late Wednesday night into Thursday even with
limited moisture. The only additional potential source for moisture
is another system over the Mid-Atlantic but that currently looks to
stay south of the region. Our precipitation forecast is
generally in line with national guidance but upped slightly
based on some wetter ensemble members and a wetter 00z 1/1 model
cycle overall with top total around a tenth of an inch. Given
various techniques ratios look to be between 10 and 15:1,
yielding anywhere from 1/2-1.5 inches of snow. Low temperatures
will be in the 20's Wednesday night with highs Thursday in the
mid and upper 30's. Behind the shortwave, winds will become more
west- northwesterly but are not expected to be gusty.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Thursday night and Friday:
High pressure will move quickly through the region in this period
but give way to a low pressure system tracking northeast from The
Ohio valley. We should be able to squeeze out a drier window here
with lows in the upper 20's and highs Friday likely a bit above
blended model and ensemble guidance in the low and mid 40's.
Friday night and Saturday:
Model evolution continues to become more steady with the approaching
low from thew Ohio valley which is expected to pass to our southeast
by Saturday morning. The amount of precipitation coming northward
into our region still looks more uncertain though. Modeling and the
majority of ensemble members suggest a cutoff with the precipitation
gradient on the northwest side of the system will setup somewhere
across the region. The exact location of the cutoff remains
uncertain still. For this reason, precipitation chances are only in
the chance range despite less uncertainty with timing. A very stout
warm layer will be in place till the passage of the upper low to our
southeast on Saturday. Both the GFS and ECMWF have 850 mb temps
from 4-6C making any snow hard to come by till perhaps the tail
end of the system on Saturday. Temperatures do continue to
trend warmer in this time period giving more credence to rain
over freezing rain for most locations. We also continue to trend
slightly warmer than the blended model and ensemble guidance
with this forecast. Lows Friday night should be in the 30's with
highs Saturday only rising a few degrees.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Main area of rain has moved east of the TAF sites allowing for
an improvement in visibility and ceiling to at least MVFR at
most stations. However, threat of LLWS and very gusty surface
winds will continue through at least 12Z. Otherwise, expect
continued slow improvement through the period to VFR at all
stations by mid to late afternoon and into the next overnight as
drier air moves in behind the cold front.
Outlook...
Tuesday night late...VFR.
Wednesday and Thursday...Mainly VFR, perhaps some restrictions
in light snow or snow showers Thursday.
Thursday night and Friday...Mainly VFR. Increasing and lowering
clouds late in the day Friday.
Friday night and Saturday...Restrictions possible in periods of
rain. Could end as snow showers Saturday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory until noon EST today for NYZ009-015>018-022-023-
036-037-046-057.
&&
SYNOPSIS...DGM
NEAR TERM...BJT/DGM/RRM
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...DGM/MJMHazardous weather outlook, Jan 1, 4:05 AM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
405 AM EST Tue Jan 1 2019
NYZ024-025-044-045-055-056-062-PAZ038>040-043-044-047-048-072-020915-
Chemung-Tompkins-Cortland-Chenango-Tioga-Broome-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
405 AM EST Tue Jan 1 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
A period of gusty winds in excess of 30 mph through the morning. Minor
tree damage is possible and loose objects may get blown around.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The potential for widespread hazardous weather is low Wednesday
through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-022-023-036-037-046-057-020915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Madison-Southern Oneida-Otsego-Delaware-
405 AM EST Tue Jan 1 2019
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong winds expected early Tuesday morning.
The potential for widespread hazardous weather is low Wednesday
through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 1, 2:15 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
215 AM EST TUE JAN 1 2019
NYZ015>018-022-023-010815-
Steuben NY-Onondaga NY-Southern Cayuga NY-Seneca NY-Yates NY-
Schuyler NY-
215 AM EST TUE JAN 1 2019
...A LINE OF GUSTY SHOWERS WILL AFFECT...SENECA...NORTHWESTERN
SCHUYLER...YATES...WESTERN CAYUGA...NORTHERN ONONDAGA AND STEUBEN
COUNTIES UNTIL 315 AM EST...
At 211 AM EST, Doppler radar was tracking a line gusty showers along
a line extending from Chimney Bluffs State Park to 6 miles northwest
of Allegany. Movement was east at 40 mph.
Several New York State Mesonet sites have reported gusts in the 40
to 50 mph range with this band of showers.
Locations impacted include...
Syracuse, Clay, Cicero, Auburn, Lysander, Van Buren, Hornell,
Baldwinsville, North Syracuse and Seneca Falls.
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4276 7731 4276 7698 4301 7697 4303 7650
4323 7647 4321 7626 4324 7627 4317 7598
4199 7761 4201 7775
TIME...MOT...LOC 0711Z 279DEG 35KT 4329 7689 4217 7855
MWGHigh Wind, Onondaga
- When
- January 1, 5:00 AM EST to 11:00 AM EST
- Where
- Onondaga forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
High winds knocked down trees and power lines in Onondaga County the morning of the 1st. The Syracuse airport recorded a maximum wind gust of 64 mph at 534 am EST. The winds caused a few roofs to be damaged at the New York State fairgrounds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 1 to 2, 20191 death · 66 injured · $500,000 · 26 events
- Frost and Freeze and Cold in California, January 1, 20192 deaths · 5 events
- Winter Weather in Illinois, January 1 to 2, 20191 death · 1 event
- Winter Weather in Missouri, January 1, 20191 death · $10,000 · 1 event
- High Wind in New York, January 1, 2019$200,000 · 58 kt wind · 17 events
- Dense Fog in Texas, January 1, 20196 injured · 1 event
- High Wind and Strong Wind in New York, January 1, 2019$23,000 · 53 kt wind · 27 events
- Winter Storm in Arizona, January 1 to 2, 2019$50,000 · 10 events
- Strong Wind in Ohio, January 1, 2019$56,000 · 5 events
- High Wind and Strong Wind in Massachusetts, January 1, 2019$38,000 · 50 kt wind · 8 events
- Strong Wind in Pennsylvania, January 1, 2019$35,000 · 3 events
- Extreme Cold in Minnesota, January 1, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797859.